Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 145, NWS Charleston, WV

July 14, 2016Kanawha County, Lincoln County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2016, 4:43 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 4:43 PM EDT (20:43 UTC)
Expired
Jul 14, 2016, 5:30 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 11 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS51 KRLX 142043
SVRRLX
WVC039-043-079-142130-
/O.NEW.KRLX.SV.W.0145.160714T2043Z-160714T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
  WEST CENTRAL KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 443 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HURRICANE...OR 8 MILES NORTHEAST OF HAMLIN...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...
  DUNBAR...TORNADO...ALUM CREEK...INSTITUTE AND CROSS LANES.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 4.
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 98 AND 107.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 47 AND 57.
 ROUTE 119 BETWEEN MILE MARKERS 67 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3837 8207 3838 8205 3841 8205 3844 8156
      3821 8163 3821 8165 3822 8165 3822 8167
      3832 8208
TIME...MOT...LOC 2043Z 282DEG 29KT 3837 8200 

HAIL...<.75IN
WIND...60MPH
 
$$

08
1 follow-up statement
265 
WWUS51 KRLX 142125
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT THU JUL 14 2016

WVC039-043-079-142135-
/O.EXP.KRLX.SV.W.0145.000000T0000Z-160714T2130Z/
PUTNAM WV-LINCOLN WV-KANAWHA WV-
525 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUTNAM...
NORTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES WILL EXPIRE AT
530 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3837 8207 3838 8205 3841 8205 3844 8156
      3821 8163 3821 8165 3822 8165 3822 8167
      3832 8208
TIME...MOT...LOC 2118Z 282DEG 29KT 3837 8200 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 2:27 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
227 PM EDT THU JUL 14 2016

.SYNOPSIS...
A warm and humid atmosphere remains in place. A cold front passes
Saturday/Saturday night. Back into diurnal showers and storms
through mid week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Latest radar data continues to show scattered showers and storms
across our mountain counties. Other isolated storms had developed
across mainly southern parts of the area.

These storms should continue into the evening hours. In
addition...an area of showers and storms...currently across
portions of central Kentucky are expected to push east into the
area. These storms should mainly impact the southern counties.

Models indicate that the storms should decrease from the northwest
tonight...with most of any remaining precipitation to be confined
to the southern mountain counties.

With daytime heating on Friday...scattered showers and storms
should once again be possible across the mountain counties as well
as portions of the coal fields. Any showers and storms that
develop across the remainder of the region should be more isolated
in nature.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Corrected for really bad grammar.

Cold front will be slowly working its way through the CWA and
will stall in a northeast-southwest oriented line next to the
mountains...providing an area of convergence for convective
development. Increase the POPS through the afternoon...peaking in
the late afternoon/early evening. Good agreement from the
operational NAM and ECMWF take the front past the mountains
Saturday night...and providing just enough dry air in its wake for
only slight chance POPS over the higher terrain on Sunday. GFS is
a bit too quick with all of this...so left that model out of the
equation. Will see modest dewpoint and temperature drops in the
wake of the front...most noticeable over the northwestern zones in
Southeast Ohio and in the aforementioned mountains.

In the forecast grids...not too many changes across the board
given the relative consistency of the models from run to run...and
largely just some TLC type changes.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Large area of upper level high pressure expected to move into the
central plains...providing opportunities for showers and
thunderstorms. Dominant area of high pressure will begin to move
into the middle Ohio Valley by the end of next week ushering
drier air. Temperatures look to stay warm and humid with highs in
the mid to upper 80s in the lowlands and 70s in the mountains.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18z Thursday thru 18z Friday...MVFR...isold IFR conditions are
possible in scattered showers and storms through 05Z....with VFR
conditions anticipated elsewhere. Expect southwest winds around
10 kts.

Aft 05Z...expect MVFR cigs will develop across the mountains. Some
of the highest elevations could even see IFR conditions. Southwest
winds at less than 5 kts are expected.

Depending on how widespread precipitation is today...as well as
the amount of clouds and whether the winds decouple tonight...
some mountain valleys could MVFR/IFR vsbys/cigs. However...will
not include at this time due to uncertainty.

After 12Z...expect conditions will improve across the mountain
counties. However...showers and thunderstorms with MVFR/IFR
conditions will once again be possible...especially after 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and coverage of convection may vary.
Dense river valley fog may develop between 05Z and 12Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR condition expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/26
NEAR TERM...JSH
SHORT TERM...26
LONG TERM...26
AVIATION...JSH
Hazardous weather outlook, Jul 14, 9:19 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
919 AM EDT THU JUL 14 2016

KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005>007-013-014-024-025-
151330-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-MINGO-LOGAN-
919 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS
OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE
DAMAGING WIND GUSTS.

SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-084-085-VAZ004-WVZ008>011-015>020-026>040-046-047-
151330-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-BUCHANAN-JACKSON WV-WOOD-
PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
919 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL
AND GUSTY WINDS THIS AFTERNOON AND EVENING.

SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 14, 4:01 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     WURTLAND                38.55N  82.77W
07/14/2016                   GREENUP            KY   911 CALL CENTER

            TREES AND POWER LINES DOWN IN TOWN.

&&

EVENT NUMBER RLX1601236

MAC
Local storm report, Jul 14, 4:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     RACELAND                38.54N  82.73W
07/14/2016                   GREENUP            KY   911 CALL CENTER

            TREES AND POWER LINES DOWN IN TOWN.

&&

EVENT NUMBER RLX1601237

MAC
Local storm report, Jul 14, 4:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       1 SSE FAIRPLAIN         38.74N  81.69W
07/14/2016  M1.38 INCH       JACKSON            WV   NWS EMPLOYEE

            FELL IN ONE HOUR DURING THUNDERSTORM.

&&

EVENT NUMBER RLX1601238

MAC
Local storm report, Jul 14, 4:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     2 NNW CANNONSBURG       38.41N  82.71W
07/14/2016                   BOYD               KY   PUBLIC

            ESTIMATED 60 MPH WINDS AT THE KYOVA MALL WITH LAMP
            POSTS KNOCKED DOWN IN THE PARKING LOT.

&&

EVENT NUMBER RLX1601239

MAC
Special weather statement, Jul 14, 4:36 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT THU JUL 14 2016

WVZ028-037>039-047-142130-
WEBSTER-BRAXTON-NICHOLAS-RANDOLPH-UPSHUR-
436 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTHERN
UPSHUR...SOUTHEASTERN BRAXTON AND NORTHERN WEBSTER COUNTIES...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF SUTTON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
HOLLY RIVER STATE...DIANA...HACKER VALLEY...CLEVELAND...
LITTLE BIRCH...PICKENS...ERBACON...KANAWHA HEAD...ALTON...HELVETIA...
EDEN...ALEXANDER AND CENTRALIA.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 58 AND 60.

LAT...LON 3860 7998 3847 8069 3864 8076 3874 8046
      3873 8045 3872 8041 3873 8039 3876 8040
      3886 8009
TIME...MOT...LOC 2036Z 251DEG 24KT 3858 8063

08
Local storm report, Jul 14, 4:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     MEADS                   38.41N  82.71W
07/14/2016                   BOYD               KY   EMERGENCY MNGR

            LARGE TREE WITH POWER LINES DOWN IN ROADWAY

&&

EVENT NUMBER RLX1601240

MAC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:44 PM EDTSpecial Weather StatementRLXCabell46 min
Jul 14, 2:12 PM EDTSpecial Weather StatementRLXMason, Putnam63 min
Jul 14, 2:59 PM EDTSpecial Weather StatementRLXKanawha61 min
Jul 14, 3:18 PM EDTSpecial Weather StatementRLXRoane57 min
Jul 14, 3:31 PM EDTSpecial Weather StatementRLXPutnam44 min
Jul 14, 3:50 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam55 min
Jul 14, 4:03 PM EDTSevere Thunderstorm WarningRLXCabell57 min
Jul 14, 4:36 PM EDTSpecial Weather StatementRLXWebster54 min
Jul 14, 4:45 PM EDTFlash Flood WarningRLXCabell, Kanawha, Putnam3 hr
Jul 14, 5:05 PM EDTFlash Flood WarningRLXCabell, Wayne3 hr
Jul 14, 5:19 PM EDTSpecial Weather StatementRLXNicholas56 min
Jul 14, 5:31 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha59 min
Jul 14, 5:51 PM EDTFlash Flood WarningRLXCabell3 hr
Jul 14, 6:07 PM EDTFlash Flood WarningRLXFayette4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.